Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Bismarck, ND

July 18, 2002Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2002, 3:47 AM CDT for Logan County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 3:47 AM CDT (08:47 UTC)
Expired
Jul 18, 2002, 4:30 AM CDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Logan County, ND

The radar

The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KBIS 180847
SVRBIS
NDC047-180930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 430 AM CDT

* AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF FREDONIA...OR ABOUT 38
  MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDONIA AT 405 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4658 9917 4645 9936 4630 9910 4638 9906

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:05 AM CDT, 42 minutes earlier.

Area forecast discussion, Jul 18, 3:05 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 AM CDT THU JUL 18 2002

FORECAST CHALLENGES TODAY INVOLVE TODAYS PRECIPITATION AS WELL AS
FRI THROUGH SAT PERIOD. FRONTAL BOUNDARY AROUND H850 LIES ACROSS
SOUTHERN NORTH DAKOTA WITH EAST TO SOUTHEAST WINDS BELOW H850 AND
SOUTHWEST WINDS ABOVE H850 BOUNDARY. CURRENT CONVECTION DEVELOPS
NORTH OR ALONG BOUNDARY WITH A H500 VORT KICKER...THEN MOVES
EAST...WITH TRAINING THUNDERSTORMS CAUSING FLASH FLOODING. WET BULB
ZERO IS UP AROUND 12K FEET SO HAIL NOT A BIG THREAT. WILL KEEP
MENTION OF THUNDERSTORMS OUT OF THE NORTH AS VORT MOVES SOUTHEAST
OUT OF THE CWA. NEXT CHANCE OF PRECIP IS FRIDAY...MUCH SOONER THIS
MODEL RUN THAN PREVIOUS...AS SURFACE TROUGH DEVELOPS FROM
SASKATCHEWAN TO THE WESTERN DAKOTAS AND NEBRASKA WITH A H500 VORT
CENTER MOVING INTO THE STATE. SURFACE TROUGH REMAINS OVER THE
DAKOTAS THROUGH SAT. THREAT LINGERS FOR JAMESTOWN SAT NIGHT.

.BIS...NONE.
VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:56 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman64 min
Jul 18, 2:13 AM CDTFlash Flood WarningBISKidder4 hr
Jul 18, 2:57 AM CDTFlash Flood WarningBISStutsman3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.